The raison d'etre of this website is to provide you with hard scientific information which may help you make informed decisions in your quest for health (so far I have blogged concise summaries of over 1,500 scientific studies and have had three books published).

My research is mainly focused on the effects of cholesterol, saturated fat and statin drugs on health. If you know anyone who is worried about their cholesterol levels and heart disease, or has been told to take statin drugs you could send them a link to this website, and to my statin or cholesterol or heart disease books.

David Evans

Independent Health Researcher

Monday, 27 May 2013

Muscle disease is a dangerous side-effect of statin drugs

This paper was published in Ugeskrift for Laeger 2010 Feb 15;172(7):544-5
Study title and author:
Statin-induced dysphagia
Edholm B.
Øre-naese-halskirurgisk Afdeling, Slagelse Sygehus, DK-5000 Odense C, Denmark.
This paper can be accessed at:

Dysphagia is the medical term for swallowing difficulties.

The paper reports on a man who developed dysphagia and muscle fatigue after statin therapy.

(i) A 68-year-old man was referred to hospital with progressive dysphagia.
(ii) The patient further developed muscle fatigue (it was difficult for him to lift his arms above his head) and additional signs of myopathy (muscle disease) such as high levels of creatine kinase.
(iii) The dysphagia was diagnosed as a late-onset side-effect of statin therapy.
(iv) He stopped taking statins and 14 days later the power to his arms returned, his swallowing function was significantly better and his creatine kinase levels normalised.

The author of the paper, Bjarke Edholm from the Slagelse Hospital in Denmark, concluded: "As an increasing number of patients are being treated with lipid-lowering drugs (statins), it is important to recall that myopathy is a dangerous side-effect which may have either quick or delayed onset, and that dysphagia can be the initial symptom".